Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 385, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2008, 5:07 PM CDT for Labette County, Neosho County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 5:07 PM CDT (22:07 UTC)
- Expired
- Jul 22, 2008, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 137 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:42 PM CDT | HAIL 0.5 | 8 E Parsons, KS | PUBLIC DRIVING ON US 400 BETWEEN MILE MARKER 412 AND 413 EAST OF PARSONS. |
| Jul 22, 5:42 PM CDT | HAIL 0.75 | 8 E Parsons, KS | PUBLIC DRIVING ON US 400 BETWEEN MILE MARKER 412 AND 413 EAST OF PARSONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1917 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 222207 SVRICT KSC099-133-222245- /O.NEW.KICT.SV.W.0385.080722T2207Z-080722T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 507 PM CDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS. SOUTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS. * UNTIL 545 PM CDT. * AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF SOUTH MOUND...OR 9 MILES EAST OF PARSONS. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS WITHIN THE WARNING INCLUDE... ERIE...PARSONS...ST. PAUL...SOUTH MOUND. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3725 9535 3759 9536 3759 9508 3724 9507 TIME...MOT...LOC 2207Z 045DEG 2KT 3738 9512 $$ DARMOFAL
2 follow-up statements
000 WWUS53 KICT 222215 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 515 PM CDT TUE JUL 22 2008 KSC099-133-222245- /O.CON.KICT.SV.W.0385.000000T0000Z-080722T2245Z/ NEOSHO KS-LABETTE KS- 515 PM CDT TUE JUL 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN LABETTE AND SOUTHEASTERN NEOSHO COUNTIES UNTIL 545 PM CDT... AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SOUTH MOUND...OR 8 MILES EAST OF PARSONS. THIS STORM WAS NEARLY STATIONARY. THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN LABETTE AND SOUTHEASTERN NEOSHO COUNTIES. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3725 9535 3759 9536 3759 9508 3724 9507 TIME...MOT...LOC 2215Z 045DEG 2KT 3738 9512 $$ DARMOFAL
000 WWUS53 KICT 222231 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 531 PM CDT TUE JUL 22 2008 KSC099-133-222245- /O.CON.KICT.SV.W.0385.000000T0000Z-080722T2245Z/ NEOSHO KS-LABETTE KS- 531 PM CDT TUE JUL 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN LABETTE AND SOUTHEASTERN NEOSHO COUNTIES UNTIL 545 PM CDT... AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF SOUTH MOUND...OR 8 MILES EAST OF PARSONS. THIS STORM WAS NEARLY STATIONARY. THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN LABETTE AND SOUTHEASTERN NEOSHO COUNTIES. VERY HEAVY RAINFALL AND MINOR LOWLAND FLOODING CAN ALSO BE EXPECTED. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3725 9535 3759 9536 3759 9508 3724 9507 TIME...MOT...LOC 2231Z 045DEG 2KT 3737 9513 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:17 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 22, 3:17 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 PM CDT TUE JUL 22 2008 .DISCUSSION... MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES THROUGH THE EXTENDED PERIODS. SYNOPSIS: CURRENTLY HAVE AN UPPER TROUGH ROTATING ACROSS THE GREAT LAKES REGION WITH ANOTHER UPPER DISTURBANCE LIFTING NORTHEAST ACROSS THE NORTHERN ROCKIES. THE SYSTEM TO OUR NE HAS ALLOWED A WEAK SURFACE BOUNDARY TO SLIDE INTO THE PLAINS WITH THIS FEATURE STRETCHING ACROSS CENTRAL KS THROUGH MISSOURI. TONIGHT-WED: A COMPLEX OF STORMS HAS BEEN TRACKING SOUTH ACROSS MO TODAY. THIS HAS ALLOWED SOME SUBSIDENCE TO SETTLE OVER EASTERN KS WHILE SOME TOWERING CU ARE DEVELOPING OVER WESTERN PORTIONS OF THE CWA. WITH AROUND 3000J/KG OF ML CAPE AND MINIMAL CAP...WILL WAIT AND MAKE LAST SECOND DECISION ON HOW TO PLACE PRECIP CHANCES FOR THIS EVENING-TONIGHT. THE UPPER WAVE OVER THE NORTHERN ROCKIES WILL START TO BREAK DOWN THE UPPER RIDGE OVER THE PLAINS ON WED. AS THIS OCCURS LEE TROUGHING WILL STRENGTHEN WHICH WILL ALLOW THE SURFACE BOUNDARY TO WASH OUT AND LIFT NORTH. WITH LACK OF SURFACE FOCUS AND UPPER SUPPORT...CONFIDENCE IS LOW WITH REGARDS TO PRECIP ON WED. THEREFORE WILL LEAVE DRY FOR NOW. WITH NO AIRMASS CHANGE EXPECTED TEMPS ON WED WILL TO BE FAIRLY SIMILAR TO TODAY...WITH NEAR 100 FOR SOUTH CENTRAL AND CENTRAL KS WITH LOW TO MID 90S OVER SE KS. WED NIGHT-FRI. UPPER FLOW WILL CONTINUE TO FLATTEN OUT OVER THE NORTHERN PLAINS THROUGH THESE PERIODS. CONFIDENCE IS HIGH THAT ELEVATED CONVECTION WILL DEVELOP WED NIGHT OVER EASTERN NE/WESTERN IA WHERE ISENTROPIC LIFT AND MOISTURE TRANSPORT ARE MAXIMIZED ALONG THE 315K SURFACE. THE COMPLEX OF STORMS THAT DEVELOP EARLY THU MORNING WILL DIVE SOUTHEAST ACROSS MO AND EASTERN KS DURING THE DAY THU. AT THIS TIME FEEL CONFIDENT ENOUGH IN THE BULK OF THE ACTIVITY STAYING EAST TO LEAVE PRECIP OUT. WEAK UPPER RIDGE WILL BUILD BACK INTO THE AREA ON FRI WITH UPPER ENERGY STRENGTHENING OVER ONTARIO. CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL REMAIN IN PLACE OVER THE ENTIRE AREA FOR BOTH THU AND FRI. SAT-TUE: THROUGH THESE PERIODS THE UPPER TROUGH IS EXPECTED TO PERSIST ACROSS ONTARIO/NORTHERN GREAT LAKES REGION. BOTH ECMWF AND GFS AGREE ON SLIDING A WEAK SURFACE COLD FRONT SOUTH INTO THE AREA FOR SUN-TUE. HOWEVER EVEN WITH A SURFACE BOUNDARY FLOATING AROUND...CONFIDENCE IS NOT THAT HIGH IN THE DEVELOPMENT OF PRECIP. THIS AFTERNOON WE HAVE A WELL DEFINED SURFACE FRONT TO OUR NORTH WITH VERY LITTLE IF ANY PRECIP. THEREFORE ADJUSTED POPS TO HIT THE MORE CLIMATOLOGICALLY FAVORED AREAS OF EASTERN KS...TAKING OUT PRECIP OVER PORTIONS OF SOUTH CENTRAL KS. LAWSON && .AVIATION... FOR THE 18Z TAF SUITE. MAINLY VFR CONDITIONS EXPECTED FOR MOST TAF SITES...WITH THE MAIN CONCERN BEING THIS AFTERNOON/EVENING NEAR THE KCNU TAF SITE. WILL KEEP SOME MID LEVEL CEILING MENTIONED IN THIS AREA...AS WANING CONVECTION STAYS JUST TO THE NORTH OF THIS AREA. WILL NOT INCLUDE A VCTS MENTION EITHER FOR NEAR KCNU...BUT COULD SEE THIS ADDED LATER. KETCHAM .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 98 73 98 / 10 10 10 10 HUTCHINSON 71 99 73 100 / 20 10 10 10 NEWTON 72 98 73 98 / 20 10 10 10 ELDORADO 72 97 73 98 / 10 10 10 10 WINFIELD-KWLD 72 98 73 98 / 10 10 10 10 RUSSELL 70 99 71 101 / 20 10 10 10 GREAT BEND 70 100 71 100 / 20 10 10 0 SALINA 71 99 72 100 / 20 10 10 10 MCPHERSON 71 99 72 100 / 20 10 10 10 COFFEYVILLE 73 95 73 96 / 10 10 10 10 CHANUTE 71 94 72 96 / 10 10 10 10 IOLA 71 93 72 95 / 10 10 10 10 PARSONS-KPPF 72 95 73 96 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 22, 4:39 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 439 PM CDT TUE JUL 22 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 439 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THIS AFTERNOON. A FEW STORMS WILL DEVELOP ALONG THIS FRONT LATE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS...AFFECTING LOCATIONS ALONG AND NORTH OF A KINGMAN TO WICHITA TO PARSONS LINE. WHILE THE MAJORITY OF THE STORMS WILL BE STRONG WITH WINDS TO 50 MPH AND SMALL HAIL...A FEW MAY ATTAIN SEVERE THRESHOLDS WITH WINDS TO 60 MPH THE MAIN THREAT. ELSEWHERE...ANOTHER HOT DAY IS IN STORE WITH AFTERNOON HEAT INDICES REACHING THE 98 TO 103 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE MAIN HAZARD WILL CONTINUE TO BE THE HEAT THIS WEEK WITH HEAT INDICES CLIMBING INTO THE 100 TO 105 DEGREE RANGE THROUGH FRIDAY. ANOTHER WEAK SURFACE BOUNDARY IS EXPECTED TO MOVE INTO THE CENTRAL PLAINS THIS WEEKEND INTO THE BEGINNING OF THE WORK WEEK. THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT SATURDAY NIGHT THROUGH MONDAY WITH SOME STRONG STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/KETCHAM/LAWSON
In the hours before
Special weather statement, Jul 22, 4:25 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT TUE JUL 22 2008 KSZ053-222200- CHASE- 425 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELMDALE...OR 8 MILES NORTHWEST OF COTTONWOOD FALLS...AND WAS NEARLY STATIONARY. GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 22, 4:35 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT TUE JUL 22 2008 KSZ096-100-222200- LABETTE-NEOSHO- 435 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES... AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MCCUNE...OR 10 MILES NORTHEAST OF PARSONS. THIS STORM WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 22, 4:38 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT TUE JUL 22 2008 KSZ052-222200- MARION- 438 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MARION...AND WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 22, 5:01 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 501 PM CDT TUE JUL 22 2008 KSZ072-096-100-222230- ALLEN-LABETTE-NEOSHO- 501 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN...LABETTE AND NEOSHO COUNTIES... AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM LA HARPE TO JUST WEST OF MCCUNE. THESE STORMS WERE NEARLY STATIONARY. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. DARMOFAL
Local storm report, Jul 22, 5:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 W ELMDALE 38.37N 96.74W
07/22/2008 E0.88 INCH CHASE KS TRAINED SPOTTER
&&
JMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:32 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 28 min |
| Jul 22, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 35 min |
| Jul 22, 5:14 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 4 hr |
| Jul 22, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 26 min |
| Jul 22, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 19 min |
| Jul 22, 6:01 PM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
| Jul 22, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 40 min |
| Jul 22, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 26 min |
| Jul 22, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.